Missouri, 2003

Hail and Damaging Winds in Missouri, July 18 to 19, 2003

July 18 to 19, 2003 · NWS PAH · 7 events in 3 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 1:00 AM CST, 18 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 1:00 AM CST, 18 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI JUL 18 2003

MODELS HAVE COME INTO AGREEMENT ON BRINGING FRONT/POPS THRU FA
TODAY. SWARD DIVING MCS IS EXPECTED TO CONTINUE TO SAG SOUTH THIS AM
AND SHOULD AFFECT NRN TIER OF FA. EXPANSIVE CLOUD SHIELD WL THEN BE
OVER FA AND MAY INHIBIT PM CONVECTIVE CHANCES. THEREFORE THINK BEST
CHC IS PROBABLY W/DECAYING MCS AND AS SUCH WL COMPROMISE ON MOS POPS
AND GO MIDDLE OF ROAD CHC CAT APPROACH...PER GOING ZFP. WL LIKEWISE
COMPROMISE ON HIGHS TODAY AS MAV MOS SOCKS FA IN CLOUD COVER W/ONLY
L80S WHILE FWC MOS SUGGESTS SOME CLOUD COVER BUT SOARS TEMPS INTO
L90S. THINK ACTUAL TEMP WL BE SOMEWHERE IN BETWEEN.

BOTH ETA/GFS AGREE FRONT IS THRU FA BY 00Z AND RESPOND W/MOS POPS
BLO 20 PERCENT...SO WE HAVE ELIMINATED THE TONIGHT POP. SRN TIER
COULD END UP RETAINING EARLY EVENING MENTION BUT W/NW FLOW PATTERN
ESTABLISHED THINK CHANCES ARE PRETTY DECENT FRONT WL MAKE IT THRU BY
00Z. EVEN SO NEW MOS GUIDANCE DOES NOT SHOW A SIGNIFICANT COOL OFF
IN TEMPS OR TDS BEHIND FRONT EVEN AS HIGH BUILDS DOWN W/NLYS.

AFTER THAT NEXT BEST CHC PCPN IS W/SUN NIGHT-MON FRONTAL SYSTEM.
WITH EXTENDED DATA STILL TRICKLING IN...WL AWAIT ITS ENTIRETY...BUT
FOR NOW DONT SEE MUCH TO MAKE MAJOR CHANGES TO GOING EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Jul 18, 2:47 PM CST, 4 hours 34 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REST
OF THE AFTERNOON AND EVENING HOURS. THE GREATEST THREAT WITH THE
STORMS WILL BE LARGE HAIL. STAY TUNED TO THIS STATION FOR THE LATEST
SEVERE WEATHER WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE LATE SUNDAY...AHEAD OF
THE NEXT COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH OF THE REGION
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI.

YORK/JAP

In the hours before

Special weather statement, Jul 18, 2:58 PM CST, 4 hours 23 minutes before
MOZ076-086-087-100-107>112-114-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...BUTLER...WAYNE...
BOLLINGER...CAPE GIRARDEAU...SCOTT...STODDARD...MISSISSIPPI...
NEW MADRID...AND PERRY.

JAP

The radar

The Paducah radar (KPAH), 158 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wayne

When
July 18, 7:21 PM CST
Where
Wayne County, Williamsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -90.550

Hail, Butler

When
July 18, 8:00 PM CST
Where
Butler County, 2 mi NW of Poplar Bluff
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -90.433

Quarter size hail occurred in a subdivision near Poplar Bluff.

Thunderstorm Wind, Butler

When
July 18, 8:20 PM CST
Where
Butler County, 5 mi WSW of Harviell
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -90.550

Trees were downed and cornfields were flattened along U.S. Highway 160. On V Highway, west of U.S. Route 67 and south of Highway 160, numerous trees were downed. One fell across a car, and another tree fell over a swimming pool and damaged a house's roof. A trailer and a barn were both damaged.

Thunderstorm Wind, Wayne

When
July 18, 9:00 PM CST
Where
Wayne County, 1 mi W of Patterson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.183, -90.583

Roads were blocked by downed trees.

Thunderstorm Wind, Ripley

When
July 18, 10:30 PM CST
Where
Ripley County, Naylor
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.583, -90.600

Trees were blown down in Fairdealing, Naylor, and just west of Oxly. Trees landed on houses in Fairdealing.

Hail, Ripley

When
July 18, 10:30 PM CST
Where
Ripley County, Fairdealing
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -90.617

Hail was reportedly large enough to break a windshield.

Thunderstorm Wind, Ripley

When
July 19, 12:04 AM CST
Where
Ripley County, 5 mi W of Doniphan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -90.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365924, 5365925, 5365926, 5365927, 5365928, 5365929, 5365930.